Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 401, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 21, 2005, 6:53 PM CDT for McLeod County, Meeker County, Minnesota. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2005, 6:53 PM CDT (23:53 UTC)
- Expired
- Sep 21, 2005, 8:00 PM CDT
- In force
- 67 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
Counties McLeod County, MN, Meeker County, MN
The radar
The Minneapolis radar (KMPX), 59 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 6:53 PM CDT | HAIL 1.5 | Dassel, MN | |
| Sep 21, 6:55 PM CDT | HAIL 1.75 | Dassel, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 21, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -441 J/kg
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 212355
SVRMPX
MNC085-093-220100-
/O.NEW.KMPX.SV.W.0401.050921T2353Z-050922T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
653 PM CDT WED SEP 21 2005
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MEEKER COUNTY IN CENTRAL MINNESOTA
MCLEOD COUNTY IN CENTRAL MINNESOTA
* UNTIL 800 PM CDT
* AT 649 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS
LOCATED NEAR DASSEL...OR ABOUT 10 MILES SOUTHEAST OF
LITCHFIELD...AND MOVING EAST AT 35 MPH. THIS STORM PRODUCE ONE
AND A HALF INCH HAIL AT 652 PM AT DASSEL IN EASTERN MEEKER COUNTY.
REMEMBER THAT SEVERE THUNDERSTORMS CAN AND DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
* LOCATIONS IMPACTED INCLUDE...
SILVER LAKE...
WINSTED...
DASSEL...
LESTER PRAIRIE...
LAT...LON 4516 9436 4499 9446 4479 9417 4498 9401
4498 9426 4517 9427
$$
KAT/BAPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:00 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Sep 21, 3:00 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 300 PM CDT WED SEP 21 2005 .SHORT TERM...TONIGHT THROUGH SATURDAY IN THE VERY SHORT TERM...THE EVOLUTION OF CONVECTION THIS EVENING IS THE FOCUS OF OUR ATTENTION. WARM FRONT PUSHING NORTHWARD ACROSS NORTHERN PARTS OF OUR CWA SHOULD BE FOCUS OF CONVECTION PRIOR TO 00Z. IN THE WARM SECTOR...THERE ARE SOME VERY HIGH SBCAPE VALUES AND VERY LOW SFC BASED CINH VALUES...HOWEVER ACARS SOUNDINGS THIS AFTERNOON NEAR MSP AND NEAR FAIRMONT DEPICT AN EXTREMELY SHALLOW MOIST LAYER. SO THIS LAYER WILL NEED TO DEPEND CONSIDERABLY TO GET CONVECTION TO FIRE PRIOR TO 00Z THU. CLOSER TO 00Z THU...CONVECTION IS EXPECTED TO FIRE ALONG 850 MB THETA E AXIS...THEN MOVE EASTWARD. NGM...NAM...AND GFS ARE ALL PRINTING OUT QPF...SO SHOULD BE ABLE TO GO WITH LIKELY POPS FOR THIS EVENING. 15Z RUC HAS MUCH OF SRN MN AND WEST CENTRAL WI WITH PRECIPITABLE WATER GREATER THAN 1.5 INCHES. COUPLE THIS WITH INCOMING 700 MB SHORT WAVE AND RIGHT ENTRANCE REGION OF UPPER JET...AND FEEL WE HAVE A DECENT CHANCE OF HEAVY RAINS THIS EVE. 18Z NAM 1000-500 MB FORECAST THICKNESS DIFFLUENCE FOR 00Z-06Z SUPPORTS THE FORCING FOR UPWARD MOTION OVER THE AREA OF HIGH PRECIPITABLE WATER VALUES...CLOSE TO MSP. THE CONTINUED PRESENCE OF THE RIGHT ENTRANCE OF UPPER JET SHOULD PROVIDE SUPPORT FOR MORE PRECIPITATION CHANCES LATE TONIGHT AND...IN SOUTHEASTERN CWA...INTO THURSDAY MORNING. MUCH COOLER AIR INVADES THE AREA ON THURSDAY. WARM ADVECTION BEGINS IN EARNEST FRIDAY NIGHT AND CONTINUES ON SATURDAY. 12Z NAM FASTER THAN 12Z GFS IN BRINGING WARM ADVECTION PRECIPITATION BACK INTO CWA FRIDAY NIGHT. GIVEN MODEL UNCERTAINTIES...STICKING WITH THE GOING GRIDS FOR CHANCE OF PRECIPITATION BOTH FRIDAY NIGHT AND SATURDAY. LONGER TERM...SATURDAY NIGHT THROUGH WEDNESDAY 500/700MB SHORT WAVE SWINGS EASTWARD THRU CWA SAT NIGHT ALONG WITH SIG SFC COLD FRONT. SFC BDRY LINGERS JUST SE OF ZONES INTO SUN BEFORE WASHING OUT SUN EVE. WITH MOST LIFT PUSHING OUT WITH SHORT WAVE SUN NIGHT ONLY SLIGHT CHANCE POPS WARRENTED SUN. DRY WX SUN NIGHT THRU TUE WITH UPPER LVL RIDGE MOVING IN. THIS RIDGE BEGINS TO SLIDE E OF CWA TUE NIGHT ALLOWING SIGNIFICANT SHORT WAVE TO PUSH IN. WITH TROPICAL REMNANTS FCST TO GET CAUGHT UP IN WEAK FLOW OVER TX/OK... WORRIES OVER REMNANTS SLOWING SHORT WAVE DOWN IN OUR REGION ARE NOT AS GREAT THIS RUN...ESPECIALLY SINCE DGEX AND GFSLR BOTH SHOW SIMILAR TIMING WITH WAVE PASSAGE. THEREFORE HAVE ADDED SIGNFICANTLY INCREASED CLDS AND INTRODUCED LOW POPS TO TUE NIGHT FCST. WILL KEEP WED DRY FOR NOW WITH BEST LIFT N AND E OF ZONES...BUT WOULD NOT BE SURPRISED IF POPS NEED TO BE ADDED WED IF TIMING CHANGES AT ALL. .MPX WATCHES/WARNINGS/ADVISORIES... .MN...NONE. .WI...NONE. && NAISTAT/MARGRAF
Hazardous weather outlook, Sep 21, 3:22 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 322 PM CDT WED SEP 21 2005 MNZ041-047-048-051>070-073>078-082>085-091>093-WIZ014>016-023>028- 221100- ANOKA-BARRON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS- DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANDIYOHI- LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-NICOLLET-PEPIN-PIERCE- POLK-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY- ST CROIX-STEELE-STEVENS-SWIFT-WASECA-WASHINGTON-WATONWAN-WRIGHT- YELLOW MEDICINE- 322 PM CDT WED SEP 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHERN AND CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF SOUTHERN AND CENTRAL MINNESOTA IN ADDITION TO WEST CENTRAL WISCONSIN LATE THIS AFTERNOON AND EVENING. A TROUGH OF LOW PRESSURE STRETCHING FROM WEST CENTRAL MINNESOTA INTO SOUTHEAST SOUTH DAKOTA THIS AFTERNOON WILL STRETCH FROM EAST CENTRAL MINNESOTA TO NORTHWEST IOWA BY EARLY THIS EVENING. THIS BOUNDARY WILL BE THE MAIN FOCUS FOR THE DEVELOPMENT OF THUNDERSTORMS. A FEW STORMS COULD REACH SEVERE LIMITS WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. MNZ042>045-049-050-221100- BENTON-KANABEC-MILLE LACS-MORRISON-STEARNS-TODD- 322 PM CDT WED SEP 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL AND EAST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL AND EAST CENTRAL MINNESOTA LATE THIS AFTERNOON AND EVENING. A WARM FRONT WILL MOVE SLOWLY NORTH ACROSS CENTRAL AND EAST CENTRAL MINNESOTA LATE THIS AFTERNOON. SEVERE THUNDERSTORMS MAY DEVELOP NEAR AND NORTH OF THE WARM FRONT LATE THIS AFTERNOON. ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING...ASSOCIATED WITH A TROUGH OF LOW PRESSURE MOVING IN FROM THE WEST. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...BUT EVEN A TORNADO OR TWO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS LATE THIS AFTERNOON AND TONIGHT. RJN/MARGRAF
In the hours before
Local storm report, Sep 21, 6:33 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
633 PM CDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 6 NW RICE LAKE 45.56N 91.83W
09/21/2005 1.75 INCH BARRON WI TRAINED SPOTTER
&&
GJERDINGENLocal storm report, Sep 21, 6:34 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
634 PM CDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL LITCHFIELD 45.12N 94.53W
09/21/2005 1.00 INCH MEEKER MN TRAINED SPOTTER
&&
GJERDINGENLocal storm report, Sep 21, 6:41 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
641 PM CDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM TSTM WND GST MONTICELLO 45.30N 93.80W
09/21/2005 67 MPH WRIGHT MN TRAINED SPOTTER
&&
GJERDINGENLocal storm report, Sep 21, 6:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
647 PM CDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL ELK RIVER 45.33N 93.57W
09/21/2005 0.88 INCH SHERBURNE MN TRAINED SPOTTER
&&
GJERDINGENLocal storm report, Sep 21, 6:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
649 PM CDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL ST MICHAEL 45.21N 93.66W
09/21/2005 0.88 INCH WRIGHT MN TRAINED SPOTTER
&&
GJERDINGENLocal storm report, Sep 21, 6:50 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
650 PM CDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND GST ST MICHAEL 45.21N 93.66W
09/21/2005 58 MPH WRIGHT MN TRAINED SPOTTER
&&
GJERDINGENThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 5:23 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Stearns | 67 min |
| Sep 21, 5:34 PM CDT | Tornado Warning | MPX | Stearns | 56 min |
| Sep 21, 5:35 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne | 40 min |
| Sep 21, 5:50 PM CDT | Tornado Warning | MPX | Kandiyohi | 40 min |
| Sep 21, 5:59 PM CDT | Severe Thunderstorm Warning | MPX | Meeker | 61 min |
| Sep 21, 6:04 PM CDT | Tornado Warning | MPX | Sherburne, Wright | 41 min |
| Sep 21, 6:14 PM CDT | Tornado Warning | MPX | Meeker | 31 min |
| Sep 21, 6:21 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 39 min |
| Sep 21, 6:38 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Sherburne, Wright | 67 min |
| Sep 21, 6:59 PM CDT | Tornado Warning | MPX | McLeod, Meeker | 27 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.